Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 320, NWS Midland/Odessa, TX

September 9, 2009Crane County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 9, 2009, 5:41 PM CDT for Crane County, Upton County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2009, 5:41 PM CDT (22:41 UTC)
Expired
Sep 9, 2009, 6:08 PM CDT
In force
27 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Crane County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 092241
SVRMAF
TXC103-461-092345-
/O.NEW.KMAF.SV.W.0320.090909T2241Z-090909T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CDT WED SEP 9 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRANE COUNTY IN WEST TEXAS...
  WESTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 645 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRANE...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CRANE...
  CORDONA LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3112 10219 3132 10264 3149 10241 3147 10217
TIME...MOT...LOC 2241Z 035DEG 11KT 3141 10233

$$
1 follow-up statement
000 
WWUS54 KMAF 092308
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT WED SEP 9 2009

TXC103-461-092318-
/O.CAN.KMAF.SV.W.0320.000000T0000Z-090909T2345Z/
CRANE TX-UPTON TX-
608 PM CDT WED SEP 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL UPTON AND
SOUTHERN CRANE COUNTIES IS CANCELLED...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3112 10219 3132 10264 3149 10241 3147 10217
TIME...MOT...LOC 2308Z 035DEG 11KT 3134 10238

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:18 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 9, 3:18 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT WED SEP 9 2009

.DISCUSSION...
CORRECTED FOR TEMP/POP AT BOTTOM.

A VERY ACTIVE PATTERN HAS DEVELOPED ACROSS WEST TEXAS THIS
AFTERNOON. THE LATEST WATER VAPOR IMAGERY SHOWS A MID TO UPPER LOW
CENTERED NEAR ABILENE...SLOWLY PROGRESSING EASTWARD.
MEANWHILE...ANOTHER SIGNIFICANT MID TO UPPER SHORTWAVE TROUGH
WAS MOVING EAST NORTHEAST NEAR THE DAVIS MOUNTAINS AND BIG BEND
REGION. NEAR THE SURFACE...A TROUGH WAS LOCATED NEAR A LINE FROM
SNYDER TO SOUTH OF SEMINOLE TO EAST OF THE DAVIS MOUNTAINS. A COLD
FRONT WAS ALSO DRAPED ACROSS THE TEXAS PANHANDLE JUST SOUTH OF
AMARILLO TO ENID OKLAHOMA...MOVING SOUTH. CONVECTION IS ONGOING
NEAR ALL OF THESE FEATURES AND INCREASED COVERAGE IS EXPECTED
THROUGH THE EVENING HOURS AS THE AFOREMENTIONED SHORTWAVE TROUGH MOVES
OVER THE LOWER TRANS PECOS. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED
DUE TO THE MARGINAL DEEP LAYER SHEAR IN PLACE. HOWEVER...GIVEN THE
EXTREMELY MOIST PROFILES (12Z MAF PWAT OF 1.6 INCHES) AND SOME
MODERATE SURFACE BASED INSTABILITY PRESENT...HEAVY RAINFALL CAN BE
EXPECTED WITH THESE SLOW MOVING STORMS. IN ADDITION...SMALL HAIL
AND ISOLATED WET MICROBURSTS WILL REMAIN A POSSIBILITY AS WELL.

THE INITIAL COLD FRONT IS EXPECTED TO BECOME MORE DIFFUSE THROUGH
TOMORROW...BUT SOME CAA WILL STILL MAKE IT INTO OUR CWA. IT WILL
LIKELY END UP SOMEWHERE OVER THE NORTHEASTERN CWA TOMORROW
AFTERNOON AND POPS WERE SPECIFICALLY INCREASED OVER THIS AREA INTO
THE 50 TO 60 PERCENT RANGE. THE CONTINUED RAIN CHANCES AND
INCREASED CLOUD COVER SHOULD KEEP TEMPERATURES ON THE COOL SIDE
TOMORROW. THE 850 HPA TEMPS DO NOT APPEAR TO MAKE IT OUT OF THE
UPPER TEENS ACROSS THE PERMIAN BASIN. THE METMOS GUIDANCE APPEARED
THE COOLEST...BUT WAS UNDERCUT BY ABOUT 2 DEGREES FOR MOST
LOCATIONS. BY FRIDAY...THE GREATEST POPS WILL LIKELY REMAIN OVER
THE EASTERN AND SOUTHEASTERN ZONES AS THE MID TO UPPER TROUGH AXIS
SLOWLY MOVES OUT OF THE REGION.

BY SATURDAY MORNING...A CUTOFF LOW IS STILL EXPECTED TO DEVELOP
OVER THE NORTHERN PLAINS BY SATURDAY MORNING...WITH ANOTHER
MID TO UPPER SHORTWAVE LIKELY WEST OF THE REGION ACROSS SOUTH
CENTRAL NM/AZ. AT THE MOMENT...IT APPEARS THE ASSOCIATED COLD
FRONT WILL MAKE IT THROUGH THE PERMIAN BASIN BY SATURDAY
AFTERNOON AND WITH ANOTHER VORT MAX APPROACHING FROM THE WEST AT
THIS TIME. WE HAVE DECIDED TO INCREASE POPS SLIGHTLY...AS
CONFIDENCE CONTINUES TO INCREASE WITH THIS FEATURE. COOLER TEMPS
WILL ONCE AGAIN IMPACT THE REGION SATURDAY AND SUNDAY. THESE WILL
NEED TO BE WATCHED CLOSELY IF MORE OR LESS PRECIP COVERAGE IS
EXPECTED THAN ORIGINALLY ANTICIPATED.

PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 		  67 83 66 83 / 40 40 40 40
CARLSBAD NM 		  65 83 64 83 / 50 20 20 20
DRYDEN TX		  69 86 67 88 / 60 40 40 50
FORT STOCKTON TX          67 84 66 83 / 50 40 30 30
GUADALUPE PASS TX         61 77 60 77 / 30 20 20 20
HOBBS NM                  64 81 64 80 / 40 30 30 30
MARFA TX 		  58 77 56 78 / 40 40 30 40
MIDLAND INTL AIRPORT TX   66 82 65 81 / 50 30 30 30
ODESSA TX                 67 83 66 82 / 50 30 30 30
WINK TX                   68 85 66 84 / 50 30 20 30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/78
Hazardous weather outlook, Sep 9, 1:18 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT WED SEP 9 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
118 PM CDT WED SEP 9 2009 /1218 PM MDT WED SEP 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY AND TONIGHT...BUT ESPECIALLY FOR THE EAST AND NORTHEAST
PERMIAN BASIN AND ACROSS THE TRANS PECOS INCLUDING AREAS ALONG AND
NEAR THE PECOS RIVER. SOME OF STORMS WILL BE SLOW MOVING INCREASING
THE POTENTIAL FOR LOCAL HEAVY RAIN WHICH COULD LEAD TO FLASH
FLOODING. ALSO THESE STORMS MAY PRODUCE DOWNBURST WINDS NEAR 50
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GOOD CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST THURSDAY
THROUGH SATURDAY. LOCALLY HEAVY RAIN WILL BE THE PRIMARY CONCERN
WITH THESE STORMS WITH DOWNBURST WINDS AND HAIL SECONDARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 9, 4:56 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     MIDLAND INTERNATIONAL A 31.94N 102.19W
09/09/2009  M61.00 MPH       MIDLAND            TX   ASOS

&&

LINDSEY
Special weather statement, Sep 9, 5:03 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT WED SEP 9 2009

TXZ061-092245-
ECTOR-
503 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN ECTOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF NOTREES AT
503 PM CDT...MOVING SOUTHWEST AT 10 MPH.

GUSTY WINDS TO 55 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM.
Special weather statement, Sep 9, 5:07 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT WED SEP 9 2009

TXZ082-092245-
TERRELL-
507 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL TERRELL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL TERRELL COUNTY
AT 507 PM CDT...MOVING EAST AT 15 MPH.

GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM.
Special weather statement, Sep 9, 5:31 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT WED SEP 9 2009

TXZ068-069-075-092300-
CRANE-PECOS-UPTON-
531 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS...SOUTHERN
CRANE AND SOUTHWESTERN UPTON COUNTIES.

STRONG THUNDERSTORM WINDS WERE MOVING SOUTH ACROSS NORTHEASTERN
CRANE AND NORTHWESTERN UPTON COUNTIES AT 528 PM CDT.  WIND SPEEDS
AROUND 50 MPH ARE LIKELY BEHIND THIS OUTFLOW BOUNDARY...IN
ADDITION TO THE POSSIBILITY OF NEW THUNDERSTORM DEVELOPMENT.

ANY THUNDERSTORMS THAT DEVELOP SOUTHWARD INTO NORTHERN PECOS
COUNTY WILL BE CAPABLE OF PRODUCING GUSTY WINDS OVER 50 MPH...SMALL
HAIL...HEAVY RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING.
Local storm report, Sep 9, 5:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     ODESSA                  31.85N 102.37W
09/09/2009                   ECTOR              TX   LAW ENFORCEMENT

            DOWNED POWER LINES REPORTED AT THE 4100 BLOCK OF CLAYTON
            PLACE.

0505 PM     TSTM WND GST     25 SSW MIDLAND          31.67N 102.24W
09/09/2009  E60.00 MPH       MIDLAND            TX   PUBLIC

            ESTIMATED 60 MPH WIND GUST REPORTED BY PUBLIC ALONG FM
            1787 IN FAR SOUTHWESTERN MIDLAND COUNTY.

&&

LINDSEY
Special weather statement, Sep 9, 5:39 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED SEP 9 2009

TXZ075-092315-
PECOS-
539 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN PECOS COUNTY.

AN AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER NORTHWESTERN PECOS
COUNTY...BETWEEN COYANOSA...FORT STOCKTON AND RURAL AREAS OF
WESTERN PECOS COUNTY.  THESE STORMS WERE MOVING SOUTH AT 15 MPH.

GUSTY WINDS OVER 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:17 PM CDTAreal Flood AdvisoryMAFBorden, Scurry118 min
Sep 9, 4:00 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
Sep 9, 4:17 PM CDTSevere Thunderstorm WarningMAFMidland58 min
Sep 9, 4:39 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Sep 9, 4:45 PM CDTSevere Thunderstorm WarningMAFEctor37 min
Sep 9, 4:54 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton51 min
Sep 9, 6:04 PM CDTAreal Flood AdvisoryMAFCrane116 min
Sep 9, 6:48 PM CDTSevere Thunderstorm WarningMAFPecos57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.